Louisiana, 2009Hail and Damaging Winds in Louisiana, May 2, 2009
May 2, 2009 · NWS JAN · 6 events in 3 counties and zones
A significant severe weather event developed across the NWS Jackson area during the afternoon and evening of May 2. This occurred during the night across Northeast Louisiana as a bowing line of severe storms moved across the northern parishes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $112,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant severe weather event developed across the NWS Jackson area during the afternoon and evening of May 2. This occurred during the night across Northeast Louisiana as a bowing line of severe storms moved across the northern parishes. These storms brought large hail, some up to the size of walnuts along with damaging winds to some areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 2, 7:36 PM CST, 16 minutes earlier.
Area forecast discussion, May 2, 7:36 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
836 PM CDT SAT MAY 2 2009
.UPDATE...WILL NOT DO A ZONE UPDATE AT THIS TIME. SCATTERED SEVERE
STORMS CONTINUE TO MOVE ACROSS THE CWA AND A LINE OF STORMS WAS
APPROACHING FROM THE WEST. HIGH POPS ACROSS THE NORTH AND WEST LOOK
GOOD. THE SOUTHERN PORTIONS OF THE AREA MAY NOT GET ANY RAIN AT
ALL...BUT POP VALUES WERE SMALL...SO WILL MAINTAIN. TWEAKED THE
HOURLY VALUES TO ADJUST FOR AREAS WHERE RAIN COOLED THINGS QUICKLY.
OTHERWISE...THE FORECAST WAS ON TRACK.
&&
.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
IMPACT GLH/GWO/GTR. FREQUENT LIGHTING...WIND GUSTS TO 50KTS AND
PERIODS OF HEAVY RAIN WILL BE POSSIBLE IN THUNDERSTORMS. THE SEVERE
STORMS WILL DIMINISH ACROSS THE AREA AROUND OR SHORTLY AFTER
MIDNIGHT. HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO MOVE ACROSS THE REGION AND MAY IMPACT ALL SITES THROUGH THE
FORECAST PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 68 81 62 74 / 44 76 74 29
MERIDIAN 66 83 64 76 / 43 59 71 50
VICKSBURG 68 80 62 76 / 54 78 71 17
HATTIESBURG 67 86 67 78 / 14 40 57 53
NATCHEZ 69 81 65 76 / 23 75 71 27
GREENVILLE 65 75 57 72 / 80 90 54 13
GREENWOOD 65 77 58 72 / 75 88 65 20
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
7
Hazardous weather outlook, May 2, 2:05 PM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT SAT MAY 2 2009
ARZ074-075-LAZ007>009-MSZ018-019-025>042-032015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-
305 PM CDT SAT MAY 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND SUNDAY
SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS...LARGE HAIL AND TORNADOES ARE POSSIBLE THIS AFTERNOON INTO
THIS EVENING FOR THE AREA GENERALLY NORTH OF A RAYVILLE LOUISIANA TO
YAZOO CITY TO DE KALB MISSISSIPPI LINE. THE DELTA REGION WILL HAVE
THE GREATEST RISK FOR SEVERE STORMS THIS AFTERNOON. THE RISK WILL
SHIFT EAST DURING THE EVENING. IN ADDITION...THERE WILL ALSO BE THE
POTENTIAL FOR TRAINING THUNDERSTORMS TO BRING 2 TO 3 INCHES OF
RAINFALL TO THE AREA LATER THIS AFTERNOON INTO TONIGHT...WHICH COULD
RESULT IN MINOR TO MODERATE PONDING OF WATER ISSUES.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS REQUESTED THIS AFTERNOON AND EVENING.
LAZ015-016-023-025-MSZ043>058-032015-
RICHLAND-MADISON LA-FRANKLIN LA-TENSAS-MADISON MS-LEAKE-NESHOBA-
KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-
COPIAH-SIMPSON-SMITH-JASPER-CLARKE-
305 PM CDT SAT MAY 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI AND
PORTIONS OF NORTHEAST LOUISIANA.
.DAY ONE...TONIGHT AND SUNDAY
ISOLATED TO SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL BE POSSIBLE THIS
EVENING ALONG THE INTERSTATE TWENTY CORRIDOR.
SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED BETWEEN MIDDAY
SUNDAY AND EARLY MONDAY MORNING ACROSS THESE AREAS AS A STRONG
DISTURBANCE AND FRONTAL SYSTEM MOVES INTO THE REGION. THE MAIN RISK
WILL BE WIDESPREAD DAMAGING WINDS AND HAIL...BUT TORNADOES WILL ALSO
BE POSSIBLE. LOCATIONS IN EAST CENTRAL MISSISSIPPI WILL LIKELY HAVE
THE MAIN RISK OF SEVERE WEATHER SUNDAY DELAYED UNTIL AT LEAST LATE
IN THE AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAYBE NEEDED THIS EVENING AND IS EXPECTED SUNDAY
INTO SUNDAY NIGHT.
LAZ024-026-MSZ059>066-072>074-032015-
CATAHOULA-CONCORDIA-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
305 PM CDT SAT MAY 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN MISSISSIPPI
AND EAST CENTRAL LOUISIANA.
.DAY ONE...TONIGHT SUNDAY
SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED BETWEEN MIDDAY SUNDAY
AND EARLY MONDAY MORNING ACROSS LOCATIONS IN EAST CENTRAL LOUISIANA
AND SOUTHERN MISSISSIPPI SOUTH GENERALLY ALONG THE HIGHWAY 84
CORRIDOR AS A STRONG DISTURBANCE AND FRONTAL SYSTEM MOVES INTO THE
REGION. THE MAIN RISK WILL BE WIDESPREAD DAMAGING WINDS AND
HAIL...BUT TORNADOES CANNOT BE RULED OUT. LOCATIONS IN SOUTHEAST
MISSISSIPPI WILL LIKELY HAVE THE MAIN RISK OF SEVERE WEATHER DELAYED
UNTIL AT LEAST LATE SUNDAY AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS EXPECTED SUNDAY AFTERNOON INTO SUNDAY NIGHT.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
22
In the hours before
Local storm report, May 2, 5:44 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
644 PM CDT SAT MAY 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL BLACK HAWK 33.33N 90.01W
05/02/2009 E2.00 INCH CARROLL MS PUBLIC
HAIL LARGER THAN GOLF BALLS REPORTED IN THE BLACK HAWK
COMMUNITY.
&&
WESTERLocal storm report, May 2, 6:25 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
725 PM CDT SAT MAY 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 1 N LEXINGTON 33.13N 90.05W
05/02/2009 E0.88 INCH HOLMES MS PUBLIC
NICKEL SIZED HAIL REPORTED ON THE NORTH SIDE OF
LEXINGTON.
&&
WESTERLocal storm report, May 2, 6:29 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
729 PM CDT SAT MAY 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL POSSUMNECK 33.14N 89.74W
05/02/2009 E0.88 INCH ATTALA MS EMERGENCY MNGR
NICKEL SIZED HAIL REPORTED IN POSSUMNECK.
0725 PM TSTM WND GST POSSUMNECK 33.14N 89.74W
05/02/2009 M60.00 MPH ATTALA MS EMERGENCY MNGR
EMERGENCY MANAGER MEASURED 60 MPH WIND IN POSSUMNECK.
&&
WESTERLocal storm report, May 2, 6:36 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
736 PM CDT SAT MAY 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL 2 SW SILVER CITY 33.08N 90.52W
05/02/2009 E1.00 INCH HUMPHREYS MS LAW ENFORCEMENT
QUARTER SIZE HAIL REPORTED BETWEEN MIDNIGHT AND SILVER
CITY.
&&
WESTERLocal storm report, May 2, 7:02 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
802 PM CDT SAT MAY 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL ACKERMAN 33.31N 89.17W
05/02/2009 E1.00 INCH CHOCTAW MS TRAINED SPOTTER
QUARTER SIZED HAIL REPORTED IN ACKERMAN.
&&
WESTERSpecial weather statement, May 2, 7:19 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
819 PM CDT SAT MAY 2 2009
ARZ074-075-LAZ007-008-015-030220-
ASHLEY AR-CHICOT AR-MOREHOUSE LA-WEST CARROLL LA-RICHLAND LA-
819 PM CDT SAT MAY 2 2009
...A LINE OF STRONG THUNDERSTORMS MOVING INTO THE DELTA...
A WEAKENING LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND
GUSTS OF 40 TO 50 MPH WINDS AND VERY HEAVY RAIN WAS LOCATED FROM 17
MILES NORTHWEST OF WEST CROSSETT TO 28 MILES SOUTHWEST OF BASTROP AT
818 PM CDT...MOVING EAST AT 60 MPH.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN EXTREME SOUTHWESTERN CHICOT AND ASHLEY COUNTIES...AND
EXTREME NORTH CENTRAL RICHLAND...WESTERN WEST CARROLL AND MOREHOUSE
PARISHES SHOULD MONITOR THESE STORMS CLOSELY.
MME
Hail, Morehouse
- When
- May 2, 7:52 PM CST to 8:33 PM CST
- Where
- Morehouse County, 6.37 mi W of Wardville to 8.39 mi ENE of Mer Rouge Bacon Arpt
- Measured
- 1.5 in hail
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.859, -92.029
Walnut sized hail fell northeast of Bastrop as a swath of hail fell across all of central portions of Morehouse Parish.
Thunderstorm Wind, Morehouse
- When
- May 2, 8:15 PM CST to 8:18 PM CST
- Where
- Morehouse County, 4 mi SSE of Beekman to 5 mi SSE of Beekman
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.867, -91.854
An 18 wheeler was blown into a ditch as well as some downed trees southeast of Beekman.
Thunderstorm Wind, West Carroll
- When
- May 2, 8:33 PM CST to 8:56 PM CST
- Where
- West Carroll County, 0.81 mi WNW of Goodwill to 2.58 mi NNE of Darnell Arpt
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 32.786, -91.582
Numerous trees and power lines had blown down across the parish, mainly between Oak Grove and Pioneer.
Hail, West Carroll
- When
- May 2, 8:34 PM CST to 8:53 PM CST
- Where
- West Carroll County, 2.3 mi SSW of Goodwill to 0.72 mi ENE of Pioneer
- Measured
- 1 in hail
- Reported by
- Newspaper
- Coordinates
- 32.748, -91.579
A swath of quarter sized hail fell across the parish.
Thunderstorm Wind, West Carroll
- When
- May 2, 8:37 PM CST to 8:56 PM CST
- Where
- West Carroll County, 1.34 mi NW of Bear Skin to 2.33 mi S of Darnell
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 32.691, -91.599
Numerous trees and power lines had blown down across the southern part of the parish. A roof was blown off a house around Epps.
Hail, East Carroll
- When
- May 2, 8:56 PM CST to 9:14 PM CST
- Where
- East Carroll County, 5.09 mi WSW of Bowie to 1.5 mi ESE of Hollybrook
- Measured
- 1 in hail
- Reported by
- Newspaper
- Coordinates
- 32.715, -91.347
A swath of quarter sized hail fell across the parish.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, May 2 to 3, 20091 death · 4 injured · $10 million · EF2 · 23 events
- Tornado and Flash Flooding in Texas, May 2 to 3, 200915 injured · $6.2 million · EF0 · 84 events
- Tornadoes and Flash Flooding in Texas, May 2 to 3, 20091 death · 1 injured · $370,000 · EF1 · 42 events
- Damaging Wind in Oregon, May 2, 20091 death · 55 kt wind · 1 event
- Tornado and Flash Flooding in Arkansas, May 2 to 3, 20095 injured · $120,000 · EF1 · 24 events
- Flash Flooding in Tennessee, May 2, 2009$1.0 million · 13 events
- Flash Flooding in Arkansas, May 2, 2009$750,000 · 2 events
- Tornado and Flash Flooding in Tennessee, May 2 to 5, 2009$161,000 · EF1 · 6 events
- Hail in Colorado, May 2, 2009$400,000 · 1.75 in hail · 1 event
- Hail and Damaging Winds in Mississippi, May 2, 2009$106,000 · 2.75 in hail · 22 events
- Flooding in Iowa, May 2 to 6, 2009$250,000 · 2 events
- Tornadoes and Flash Flooding in Mississippi, May 2, 2009$110,000 · EF0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166730, 166732, 166739, 173440, 173437, 173449.